Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 231, NWS Topeka, KS

July 5, 2008Pottawatomie County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2008, 6:31 AM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 6:31 AM CDT (11:31 UTC)
Expired
Jul 5, 2008, 7:15 AM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Pottawatomie County, KS, Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:40 AM CDTHAIL 14 Nnw Louisville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 051131
SVRTOP
KSC149-197-051215-
/O.NEW.KTOP.SV.W.0231.080705T1131Z-080705T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
631 AM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 AM CDT

* AT 630 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF LOUISVILLE...OR 12 MILES
  NORTHEAST OF MANHATTAN...MOVING SOUTHEAST AT 21 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOUISVILLE...
  WAMEGO...
  BELVUE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3929 9608 3909 9620 3924 9650 3936 9642
TIME...MOT...LOC 1131Z 295DEG 18KT 3929 9641

$$
3 follow-up statements
000 
WWUS53 KTOP 051149
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT SAT JUL 5 2008

KSC149-197-051215-
/O.CON.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
648 AM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTH CENTRAL WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE
COUNTIES...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LOUISVILLE...OR 18 MILES EAST OF
MANHATTAN...MOVING SOUTHEAST AT 28 MPH.

LOCATIONS IMPACTED INCLUDE...
BELVUE...
WAMEGO.

AT 640 PM CDT...A TRAINED SPOTTER REPORTED ONE INCH HAIL 4 MILES 
NORTH NORTHWEST OF LOUISVILLE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
      3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1148Z 294DEG 24KT 3924 9627

$$
000 
WWUS53 KTOP 051155 CCA
SVSTOP

SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT SAT JUL 5 2008

KSC149-197-051215-
/O.COR.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
648 AM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTH CENTRAL WABAUNSEE AND SOUTH CENTRAL POTTAWATOMIE
COUNTIES...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR LOUISVILLE...OR 18 MILES EAST OF
MANHATTAN...MOVING SOUTHEAST AT 28 MPH.

LOCATIONS IMPACTED INCLUDE...
BELVUE...
WAMEGO.

AT 640 AM CDT...A TRAINED SPOTTER REPORTED ONE INCH HAIL 4 MILES 
NORTH NORTHWEST OF LOUISVILLE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
      3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1148Z 294DEG 24KT 3924 9627

$$
000 
WWUS53 KTOP 051207
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT SAT JUL 5 2008

KSC149-197-051216-
/O.EXP.KTOP.SV.W.0231.000000T0000Z-080705T1215Z/
POTTAWATOMIE-WABAUNSEE-
706 AM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE AND
SOUTH CENTRAL POTTAWATOMIE COUNTIES WILL EXPIRE AT 715 AM CDT...

AT 706 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 AM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3933 9629 3933 9627 3932 9627 3929 9608
      3917 9615 3910 9619 3920 9639 3933 9630
TIME...MOT...LOC 1206Z 293DEG 21KT 3920 9616

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:05 AM CDT, 26 minutes earlier.

Area forecast discussion, Jul 5, 6:05 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT SAT JUL 5 2008

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

THUNDERSTORMS WILL AFFECT THE TAFS SITES THIS MORNING. THE STORMS
WILL BE SCATTERED IN NATURE AND WILL AFFECT THE KMHK TAF SITE AT
12 UTC AND THEN KTOP AND KFOE AFTER 13 UTC. MVFR TO IFR VSBYS ARE
POSSIBLE WITH THE STORMS AND MVFR CIGS. EAST TO SOUTHEAST WINDS
WILL PREVAIL THROUGH 02 UTC SUNDAY THEN VEER SOUTH AROUND 10 KTS
OR LESS. VFR CIGS AND VSBYS ARE FORECAST AFTER 18 UTC TODAY.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUL 5 2008/

DISCUSSION...

MID LEVEL WARM AIR ADVECTION FROM FLATTENING WESTERN RIDGE AND LOW
LEVEL RIDGING TO THE EAST HAS RESULTED IN THUNDERSTORM DEVELOPMENT
FROM NORTHEAST NEBRASKA TO NORTH CENTRAL KANSAS EARLY THIS MORNING.
ONGOING AND PROGGED STORM MOTIONS SUGGEST A SSE MOVEMENT...FOCUSING
BEST CHANCES IN A WASHINGTON TO COUNCIL GROVE AXIS. LATEST RADAR AND
SATELLITE TRENDS INDICATE CONVECTION DEVELOPING SSE TO NEAR TULSA
WITH FURTHER DEVELOPMENT NEAR HAYS. HARD TO NAIL DOWN WHERE BEST
COVERAGE OF THUNDERSTORMS WILL BE THIS MORNING...SO AT LEAST SOME
MENTION WILL BE INCLUDED FOR ALL AREAS. WAA SHOULD BE ON THE WANE BY
LATE MORNING...BUT CONVECTIVE OUTFLOWS AND RAIN COOLED AIR MAY
ENHANCE WARM FRONT CONVERGENCE IN SOUTHWESTERN LOCATIONS...AND MAY
ALLOW FOR ADDITIONAL STORM FORMATION HERE. WILL ONLY HAVE SMALL POPS
AT THIS TIME GIVEN UNCERTAINTY ON MESOSCALE DETAILS. MAY SEE QUITE A
DISPARITY IN DAYTIME HIGHS GIVEN THE ABOVE...BUT WILL GO WITH A 10
DEGREE SPREAD AT THIS TIME.

LOW LEVEL JET WILL INCREASE TO AROUND 35KT TONIGHT...BUT ELEVATED
INSTABILITY WILL BE LIMITED BY 10-15C 850MB DEWPOINT DEPRESSIONS.
THE JET WILL BRING WARM TEMPS TO THE ENTIRE AREA FOR SUNDAY AND
SUNDAY NIGHT. WEAK COLD FRONT MOVING SOUTH INTO CENTRAL NEBRASKA MAY
ALLOW A FEW STORMS TO REACH THE FAR NORTHERN COUNTIES SUNDAY
NIGHT...BUT CHANCES OF THIS SEEM LESSER AND LESSER AS IT NEARS.

NEXT UPPER WAVE MOVING ACROSS THE NORTHERN STATES WILL BRING A COLD
FRONT INTO THE CWA MONDAY NIGHT. NORTHERN AND WESTERN AREAS COULD
SEE LATE AFTERNOON CONVECTION NEAR THIS FRONT MONDAY. FRONT APPEARS
SLIGHTLY SLOWER THAN EARLIER PROGS AND AN INCREMENTAL INCREASE WAS
MADE TO TUESDAY/S PRECIPITATION CHANCES.

REMAINDER OF THE FORECAST SEEMS WELL IN HAND...THOUGH THE RETURN TO
NEAR NORMAL TEMPS FOR MID WEEK MAY BE A BIT BULLISH. WILL LET LATER
SHIFTS REASSESS.

AVIATION...

00Z MODELS HAVE NOT CHANGED MUCH ON SUGGESTING A NARROW AXIS OF
ELEVATED CONVECTION DEVELOPING TOWARDS SUNRISE WITHIN THE WAA
PATTERN. SATELLITE AND MANUAL OBS NOTE A FEW PATCHES OF AC ALREADY
DEVELOPING BETWEEN TOP AND CNK WITH 850 PROFILERS STARTING TO VEER
AROUND TO THE SOUTHWEST. CONFIDENCE IN LOCATION OF CONVECTION IS
STILL LOW GIVEN NO CLEAR FOCUSING MECHANISM. NAM AND GFS STILL
FAVORING WESTERN SECTIONS OF THE FORECAST AREA WITH THERE QPF. SO
WILL MAINTAIN CURRENT TAFS WITH LITTLE CHANGE. ONCE SIGNS OF
INITIATION BECOME CLEARER...FORECAST CAN BE ENHANCED. WILL ALSO NEED
TO WATCH OUT FOR CONVECTION SATURDAY AFTERNOON AND EVENING. WITH
FORECAST SHOWING DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING
90...A DECENT AXIS OF INSTABILITY SHOULD DEVELOP. KEY WILL BE
WHETHER THERE IS A TRIGGER FOR CONVECTION. LATER SHIFTS CAN
REEVALUATE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/99/99
Hazardous weather outlook, Jul 5, 5:09 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING...AND SOUTH OF A LINE FROM ABILENE TO GARNETT THIS
AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO RESULT FROM THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES EXIST FOR LOCATIONS NEAR THE NEBRASKA BORDER
SUNDAY NIGHT...FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS
MONDAY...AND FOR NEARLY THE ENTIRE AREA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 4:05 AM CDT, 2 hours 26 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT SAT JUL 5 2008

KSZ008-009-050945-
REPUBLIC-WASHINGTON-
405 AM CDT SAT JUL 5 2008

THROUGH 445 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 13 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND WESTERN WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 5:09 AM CDT, 1 hour 22 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ021-022-036-051100-
CLAY-GEARY-RILEY-
509 AM CDT SAT JUL 5 2008

THROUGH 600 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 19 MPH
ACROSS PORTIONS OF SOUTHEAST CLAY...SOUTHWEST RILEY AND NORTHERN
GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD
LAKE...MILFORD AND MILFORD STATE PARK.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 6:02 AM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT SAT JUL 5 2008

KSZ022-023-051145-
POTTAWATOMIE-RILEY-
602 AM CDT SAT JUL 5 2008

THROUGH 645 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
EAST AT 20 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL AND
CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE TUTTLE CREEK STATE PARK...MANHATTAN...AND ST. GEORGE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 6:08 AM CDT, 23 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
608 AM CDT SAT JUL 5 2008

KSZ008-009-051200-
REPUBLIC-WASHINGTON-
608 AM CDT SAT JUL 5 2008

THROUGH 700 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND CONTINUOUS DEADLY
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HADDAM AND
MORROWVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:53 AM CDTAreal Flood AdvisoryTOPRepublic2 hr
Jul 5, 5:44 AM CDTFlash Flood WarningTOPRepublic, Washington4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.